can increase risk of epileptic fits and abnormal heart rhythm, doctors
by staff reporter
drug prescribed to children diagnosed with attention deficit hyperactivity
disorder (ADHD) is to carry a warning that it can increase the risk
of epileptic fits and abnormal heart rhythm.
The drugs regulatory body, the Medicines and Healthcare Products
Regulatory Agency (MHRA), has written to doctors with new advice
on Strattera, prescribed last year to 15,000 patients.
advice follows that of October last year when doctors were told
that children on Strattera (atomoxetine) were at risk of having
Since then the MHRA has led a Europe-wide review on the risks and
benefits of Strattera.
The MHRA has told doctors that the drug, prescribed to children
aged over six, is still beneficial.
Dr June Raine, the MHRA's director of medicines post-licensing,
said, “We have written to health professionals to ensure that
they are fully aware of the side effects of Strattera to allow them
to make informed prescribing decisions.”
MHRA Stattera advice
letter to doctors (pdf)
Feb 14, 2006: ADHD drugs
should carry heart attack warning, US scientists recommend -
pressure on UK’s drug licensers to issue similar warning likely
Feb 14, 2006: Disordered thinking?
- the prescribing of ADHD drugs is soaring, while concerns are escalating
about dangerous side effects. Is it time the social and family lives
of ADHD-diagnosed children are examined as much as their brains,
asks Adam James
31, 2006: Prescribing of drugs to treat ADHD children doubled in
six years - figures revealed by National Institute for Health
and Clinical Excellence as it starts work on ADHD clinical guidelines
5, 2005: Watch out for suicidal behaviour for children on ADHD drug,
regulator warns - new clinical trial data shows increased risk
of suicidal tendencies in children on Strattera
do you think? Email your comments on the above
article to the editor using the form below. Selected comments will
© 2001-7 Psychminded Limited. All
about this article